Alert archive / North Dakota / Tornado Warnings in 2013

Tornado Warning 10, NWS Bismarck, ND

July 21, 2013McHenry County, North Dakota

NWS Bismarck, ND issued this tornado warning at Jul 21, 2013, 5:39 PM CDT for McHenry County, North Dakota. It was in force for 51 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 21, 2013, 5:39 PM CDT (22:39 UTC)
Expired
Jul 21, 2013, 6:30 PM CDT
In force
51 min
Issued by
NWS Bismarck, ND
Area
Storm-based polygon
Tornado
Radar indicated
Hail
1.0 in

County McHenry County, ND

The radar

The Minot AFB radar (KMBX), 16 km from the middle of the area, began a volume at 22:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 21, 5:42 PM CDTTORNADO7 Nnw Granville, NDAIRCRAFT REPORTS A SMALL TORNADO ON THE GROUND... NEARING HOUSES 6 TO 7 MILES NNW OF GRANVILLE
Jul 21, 5:51 PM CDTFUNNEL CLOUD3 N Granville, NDRELAYED BY 911 CALL CENTER.
Jul 21, 6:15 PM CDTHAIL 16 Ssw Towner, NDALSO REPORTED HEAVY RAIN. SPOTTER WAS DRIVING HOME WHEN HE RAN INTO THE STORM.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this tornado warning; the first came 3 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 21, 2:43 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 12:00Z, 10.7 hours before the alert went out and 179 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 12:00Z on 2013-07-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 18 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 12:00Z on 2013-07-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 107 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
18 J/kg
Mixed-layer CIN
-169 J/kg
Mixed-layer LCL
609 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
107 m²/s²
0-3 km storm-relative helicity
175 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

619 
WFUS53 KBIS 212239
TORBIS
NDC049-212330-
/O.NEW.KBIS.TO.W.0010.130721T2239Z-130721T2330Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
539 PM CDT SUN JUL 21 2013

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A

* TORNADO WARNING FOR...
  NORTHERN MCHENRY COUNTY IN NORTH CENTRAL NORTH DAKOTA

* UNTIL 630 PM CDT

* AT 538 PM CDT...A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A
  TORNADO WAS LOCATED 7 MILES EAST OF DEERING...OR 21 MILES NORTHEAST
  OF MINOT....AND MOVING EAST AT 35 MPH.

  HAZARD...TORNADO AND QUARTER SIZE HAIL.

  SOURCE...WEATHER SPOTTERS REPORTED FUNNEL CLOUD. 

  IMPACT...MOBILE HOMES WILL BE DAMAGED OR DESTROYED. DAMAGE TO
           ROOFS...WINDOWS AND VEHICLES WILL OCCUR. FLYING DEBRIS
           WILL BE DEADLY TO PEOPLE AND ANIMALS. TREE DAMAGE IS
           LIKELY.

* THIS DANGEROUS STORM WILL BE NEAR...
  DENBIGH AROUND 605 PM CDT.
  TOWNER AROUND 615 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW. MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
STURDY BUILDING. AVOID WINDOWS. IF IN A MOBILE HOME...A VEHICLE OR
OUTDOORS...MOVE TO THE CLOSEST SUBSTANTIAL SHELTER AND PROTECT
YOURSELF FROM FLYING DEBRIS.

&&

LAT...LON 4845 10028 4821 10025 4830 10102 4838 10103
      4848 10101
TIME...MOT...LOC 2240Z 276DEG 31KT 4838 10088

TORNADO...RADAR INDICATED
HAIL...1.00IN

$$

MARTIN
1 follow-up statement
237 
WWUS53 KBIS 212306
SVSBIS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
606 PM CDT SUN JUL 21 2013

NDC049-212315-
/O.CAN.KBIS.TO.W.0010.000000T0000Z-130721T2330Z/
MCHENRY ND-
606 PM CDT SUN JUL 21 2013

...THE TORNADO WARNING FOR NORTHERN MCHENRY COUNTY HAS BEEN 
REPLACED...

A TORNADO WARNING REMAINS IN EFFECT FOR THE AREA UNTIL 645 PM CDT.

TO REPORT SEVERE WEATHER...CONTACT YOUR NATIONAL WEATHER SERVICE IN 
BISMARCK AT 701-223-4582.

LAT...LON 4845 10028 4821 10025 4830 10102 4838 10103
      4848 10101
TIME...MOT...LOC 2305Z 276DEG 31KT 4836 10056

$$

MARTIN/SCHECK

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this tornado warning went out at Jul 21, 4:37 PM CDT, 1 hour 2 minutes earlier.

Area forecast discussion, Jul 21, 4:37 PM CDT, 1 hour 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
437 PM CDT SUN JUL 21 2013

.UPDATE...
ISSUED AT 431 PM CDT SUN JUL 21 2013

THIS UPDATE TO ADD SOUTH CENTRAL ND INCLUDING BURLEIGH...MORTON
AND KIDDER COUNTIES TO WATCH.

UPDATE ISSUED AT 416 PM CDT SUN JUL 21 2013

THIS UPDATE TO CLEAR TORNADO WATCH FROM FAR NORTHWEST ND.

&&

.SHORT TERM...(THIS EVENING THROUGH MONDAY)
ISSUED AT 245 PM CDT SUN JUL 21 2013

MAIN CONCERNS THIS SHORT TERM PERIOD WILL BE SEVERE STORMS. LATEST
SATELLITE LOOPS SHOW SHORTWAVE TROUGH MOVING THROUGH SASKATCHEWAN
INTO EASTERN MONTANA. A SURFACE TROUGH ASSOCIATED WITH THE
SHORTWAVE WAS ACTIVELY SUPPORTING A LINE OF THUNDERSTORMS. EXPECT
LINE OF THUNDERSTORMS DEVELOPING BETWEEN WILLISTON AND ESTEVAN
SASK...MOVING EAST WITH TIME ACROSS THE NORTH CENTRAL. LESS ACTIVE
THUNDERSTORM CHANCES SOUTH CENTRAL...BUT THREAT STILL EXISTS THIS
EVENING. LINE OF THUNDERSTORMS/MCS WILL EXIT THE REGION LATE
TONIGHT. HIGH PRESSURE WILL FOLLOW WITH COOLER AND DRY WEATHER
MONDAY.

.LONG TERM...(MONDAY NIGHT THROUGH SUNDAY)
ISSUED AT 245 PM CDT SUN JUL 21 2013

THE MAIN CONCERN IN THE LONG TERM WILL BE THE CHANCES OF
THUNDERSTORMS.  MUCH OF THE LONG TERM FORECAST PERIOD WILL FEATURE A
H5 RIDGE ACROSS THE WESTERN UNITED STATES WITH A TROUGH IN THE
EAST.  THIS WILL PLACE THE NORTHERN PLAINS IN NORTHWESTERLY
FLOW ALOFT...WITH PERIODIC SHORTWAVES MOVING ACROSS NORTH DAKOTA.

A SURFACE BOUNDARY IS EXPECTED TO BE LOCATED FROM NORTH CENTRAL
MONTANA INTO EASTERN WYOMING MONDAY AFTERNOON.  THIS COULD PROVIDE
THE FOCUS FOR THUNDERSTORMS MONDAY NIGHT...ESPECIALLY ACROSS WESTERN
NORTH DAKOTA.  SURFACE HIGH PRESSURE BUILDS INTO NORTH DAKOTA ON
TUESDAY...BUT QUICKLY SHIFTS EAST TUESDAY NIGHT.  THERE IS
RELATIVE AGREEMENT AMONGST THE SHORT TERM MODELS THAT THUNDERSTORM
CHANCES WILL RETURN TUESDAY NIGHT THOUGH THE PLACEMENT OF THE HIGHER
CHANCES IS NOT AS CLEAR.  THE GFS AND ECMWF FAVOR THE NORTH AND EAST
PARTS OF THE FORECAST AREA...AND THIS IS ALSO IN LINE WITH THE
CURRENT FORECAST.

A STRONGER WAVE MOVES ACROSS LATE IN THE WEEK...TOWARDS THURSDAY AND
FRIDAY.  IT ALSO APPEARS A WARM FRONT SETS UP ACROSS SOUTHERN NORTH
DAKOTA THURSDAY NIGHT INTO FRIDAY...WHICH SHOULD SHOULD BRING A MORE
ORGANIZED CHANCE OF THUNDERSTORMS LATE IN THE WEEK.

THE GFS AND ECMWF DIVERGE A BIT TOWARDS THE WEEKEND...THOUGH THE
GENERAL IDEA IS THE H5 RIDGE BUILDS ACROSS NORTH DAKOTA WITH SURFACE
HIGH PRESSURE TALKING HOLD ON SATURDAY.  THIS SHOULD HELP DRY IT OUT
TO SOME EXTENT ON SATURDAY AND WILL STICK WITH SPOTTY SLIGHT CHANCE
POPS.  ANOTHER BOUNDARY BECOMES ESTABLISHED ACROSS PARTS OF MONTANA
INTO CENTRAL WYOMING FOR SUNDAY WITH THUNDERSTORM CHANCES
POTENTIALLY INCREASING AGAIN IN THE WEST JUST BEYOND LONG TERM
FORECAST PERIOD.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z MONDAY EVENING)
ISSUED AT 431 PM CDT SUN JUL 21 2013

MAIN THREAT TO AVIATION WILL BE THUNDERSTORMS THIS SUNDAY
AFTERNOON AND EVENING. LINE OF STORMS NOW POISED TO MOVE THROUGH
KMOT-KBIS BETWEEN 22-01Z...THEN KJMS AFTER 02Z. NORTHWEST WINDS 20
TO 30 KTS WEST  OF THE  TROUGH AT KISN TIL 01Z. OTHERWISE VFR OUTSIDE
OF THUNDERSTORMS.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...WAA
SHORT TERM...WAA
LONG TERM...CK
AVIATION...WAA
Hazardous weather outlook, Jul 21, 3:00 PM CDT, 2 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
300 PM CDT SUN JUL 21 2013

NDZ004-012-222000-
BOTTINEAU-MCHENRY-
300 PM CDT SUN JUL 21 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SEVERE THUNDERSTORMS ARE LIKELY ACROSS NORTH CENTRAL NORTH DAKOTA
THIS AFTERNOON AND EVENING. HAIL LARGER THAN GOLF BALL...DAMAGING
WINDS IN EXCESS OF 60 MPH AND TORNADOES ARE POSSIBLE.

FLOOD WARNINGS CONTINUE ON THE SOURIS RIVER FROM TOWNER THROUGH
WESTHOPE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE ARE CHANCES FOR THUNDERSTORMS TUESDAY THROUGH SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS AFTERNOON AND
EVENING.

NDZ001>003-005-009>011-013-017>023-025-222000-
DIVIDE-BURKE-RENVILLE-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-PIERCE-
MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-FOSTER-
300 PM CDT SUN JUL 21 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SEVERE THUNDERSTORMS ARE EXPECTED GENERALLY NORTH OF I-94 THIS
AFTERNOON AND EVENING...WITH LESSER CHANCES SOUTH. HAIL POTENTIALLY
LARGER THAN GOLF BALL...DAMAGING WINDS IN EXCESS OF 60 MPH AND
TORNADOES ARE POSSIBLE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE IS A CHANCE OF THUNDERSTORMS MONDAY NIGHT IN THE FAR WEST.
THUNDERSTORM CHANCES WILL REMAIN IN THE FORECAST TUESDAY THROUGH
SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS AFTERNOON AND
EVENING.

NDZ031>037-040>048-050-051-222000-
GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER-STUTSMAN-
SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN-LA MOURE-
MCINTOSH-DICKEY-
300 PM CDT SUN JUL 21 2013 /200 PM MDT SUN JUL 21 2013/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
NORTH DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SEVERE THUNDERSTORMS ARE POSSIBLE ACROSS SOUTHERN NORTH DAKOTA...
GENERALLY EAST OF HIGHWAY 85. LARGE HAIL...AND DAMAGING WINDS AND
AN ISOLATED TORNADO IS POSSIBLE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE IS A CHANCE OF THUNDERSTORMS MONDAY NIGHT...WITH THE BEST
CHANCES IN THE WEST. THUNDERSTORM CHANCES REMAIN IN THE FORECAST
TUESDAY THROUGH SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.

WAA/CWK

In the hours before

Local storm report, Jul 21, 5:09 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
509 PM CDT SUN JUL 21 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0440 PM     HAIL             VAN HOOK PARK           47.95N 102.36W
07/21/2013  E0.88 INCH       MOUNTRAIL          ND   PUBLIC

&&

KING
Local storm report, Jul 21, 5:20 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
520 PM CDT SUN JUL 21 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 PM     HAIL             8 S ARNEGARD            47.69N 103.44W
07/21/2013  E1.25 INCH       MCKENZIE           ND   TRAINED SPOTTER

&&

ABELING
Local storm report, Jul 21, 5:26 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
526 PM CDT SUN JUL 21 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0515 PM     HAIL             10 NW HEBRON            47.00N 102.20W
07/21/2013  M2.00 INCH       STARK              ND   TRAINED SPOTTER

&&

ABELING
Local storm report, Jul 21, 5:28 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
528 PM CDT SUN JUL 21 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0524 PM     HAIL             HEBRON                  46.90N 102.05W
07/21/2013  M1.75 INCH       MORTON             ND   FIRE DEPT/RESCUE

&&

KSIMOSKO
Local storm report, Jul 21, 5:32 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
532 PM CDT SUN JUL 21 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0527 PM     HAIL             HEBRON                  46.90N 102.05W
07/21/2013  E2.75 INCH       MORTON             ND   PUBLIC

&&

KING
Local storm report, Jul 21, 5:36 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
536 PM CDT SUN JUL 21 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0520 PM     HAIL             10 NW HEBRON            47.00N 102.20W
07/21/2013  E1.75 INCH       STARK              ND   PUBLIC

&&

KING

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 21, 2:51 PM CDTSevere Thunderstorm WarningBISDunn, McKenzie54 min
Jul 21, 3:07 PM CDTSevere Thunderstorm WarningBISMcKenzie, Mountrail, Williams68 min
Jul 21, 3:19 PM CDTSevere Thunderstorm WarningBISMountrail, Williams26 min
Jul 21, 3:24 PM CDTSevere Thunderstorm WarningBISBurke, Ward66 min
Jul 21, 3:39 PM CDTSevere Thunderstorm WarningBISMountrail66 min
Jul 21, 3:44 PM CDTSevere Thunderstorm WarningBISBillings, Dunn, McKenzie61 min
Jul 21, 4:06 PM CDTSevere Thunderstorm WarningBISMcKenzie, McLean, Mountrail54 min
Jul 21, 4:41 PM CDTFlash Flood WarningBISMountrail6 hr
Jul 21, 4:45 PM CDTSevere Thunderstorm WarningBISDunn, Mercer, Morton, Oliver60 min
Jul 21, 4:58 PM CDTSevere Thunderstorm WarningBISMcLean, Mountrail, Ward62 min
Jul 21, 5:07 PM CDTSevere Thunderstorm WarningBISDunn, Mercer, Morton, Stark38 min
Jul 21, 5:43 PM CDTSevere Thunderstorm WarningBISGrant, Morton62 min
Jul 21, 5:54 PM CDTTornado WarningBISGrant, Morton36 min
Jul 21, 6:03 PM CDTTornado Warning Tornado observedBISMcHenry42 min
Jul 21, 6:28 PM CDTTornado WarningBISGrant, Morton32 min
Jul 21, 6:38 PM CDTSevere Thunderstorm WarningBISBurleigh, Grant, Morton, Oliver, Sioux52 min
Jul 21, 6:39 PM CDTSevere Thunderstorm WarningBISMcHenry, Pierce66 min

Nearby

Tornado Warnings in North Dakota, 2013Every tornado warning in 2013Tornadoes in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.